Posted on October 26, 2010 by Rachel B
Gardasil vaccine has been distributed around the world as a method of prevention for cervical cancer caused by the human papilloma virus. The vaccine, which is made by Merck is marketed to young girls and teens as a way of preventing four strains of HPV that are known to raise risks for cervical cancer. As of May 31, 2010 around 29.5 million doses of the vaccine were spread across the United States alone. There have been 53 deaths reported to the VAERS after Gardasil injections, and if physicians and health officials can work to establish more accurate reporting, we may soon see those numbers go much higher.
From as far away as India and New Zealand reports of life-altering illness and even death are being heard–and could be linked to Gardasil. Many of these reactions have occurred just days or weeks after the shot in previously healthy young girls. Concerned parents no longer have thriving teenage girls, but instead are playing nurse maid to the chronically ill, or grieving a loss that could be linked to Gardasil.
The Centers for Disease Control in conjunction with the Food and Drug Administration are working closely with others in the medical field to try to determine a link between Gardasil and diseases like Guillian Barre syndrome, and Lou Gehrig’s disease. The CDC states that as of May of this year there were over 16,000 reports to the vaccine adverse reaction database (known as VAERS) related to reactions after Garadsil injections. Some reactions the CDC calls “non-serious” and includes fainting, nausea, pain and swelling of the injection site. Others are considered “serious.” To be classified as serious, the reaction should “involve hospitalization, permanent disability, life-threatening illness, and death.” The CDC reports that only 8% of the 16,000 were considered serious. That percentage may seem small, but for the families who have fallen victim to the side effects of Gardasil, it is anything but.